Assessment of brain perfusion by Tc-99m-HMPAO SPECT in akinetic mutism due to high dose intravenous methotrexate therapy


Karabacak N., Ozturk G., Gucuyener K., Gokcora N., Gursel T.

CHILDS NERVOUS SYSTEM, vol.13, no.10, pp.560-562, 1997 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 13 Issue: 10
  • Publication Date: 1997
  • Doi Number: 10.1007/s003810050138
  • Title of Journal : CHILDS NERVOUS SYSTEM
  • Page Numbers: pp.560-562

Abstract

Chemotherapy of the central nervous system may cause neurotoxicity in children with acute lymphocytic leukemia. We evaluated regional blood flow in a 6-year-old child presenting with akinetic mutism, using Tc-99m-HMPAO single photon emission tomography (SPECT) following high-dose intravenous methotrexate therapy. While findings in X-ray computerized tomography were decreased density in bilateral basal ganglia and thalamic nuclei with diffusely decreased attenuation of the periventricular white matter, a global, frontal dominant profoundly abnormal perfusion pattern involving both gray and white matter was observed in the SPECT study. Treatment of the central nervous system with high dose intravenous chemotherapy may cause profound abnormalities in white and gray matter blood flow and early assessment of the neurotoxicity may be identified by Tc-99m-HMPAO SPECT in the pediatric age group.